Ibuprofen overdoseAdvil overdose; Nuprin overdose; PediaProfen overdose; Rufen overdose; Motrin overdose
Ibuprofen is a type of nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Ibuprofen is sold over-the-counter and by prescription.
Ibuprofen is found in:
- Pamprin IB
Note: This list may not be all-inclusive.
Symptoms may develop in the following areas:
Eyes, ears, nose, throat, and mouth:
- Nausea, vomiting (sometimes bloody)
- Stomach pain (possible bleeding in stomach and intestines)
Heart and blood:
- Low blood pressure (shock) and weakness
- Little to no urine production
- Agitation, confusion, incoherent (not understandable)
- Drowsiness, even coma
- Headache (severe)
- Unsteadiness, trouble moving
Before Calling Emergency
The following information is helpful for emergency assistance:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine tests
- Chest x-ray
- Tube through the mouth into the stomach and small intestine to identify and treat internal bleeding (endoscopy)
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (intravenous or IV)
- Medicines to treat symptoms
Recovery is likely with prompt medical treatment, except in very large overdoses. Some people may develop chronic liver or kidney injury.
Aronson JK. Ibuprofen. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:5-12.
Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.
Review Date: 1/31/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.